Sun-Sensitive Drugs - Phototoxic Drugs

Not ready to share? Read other Patient Comments

If you had a sun-sensitive reaction to a drug, what was the medication? What were your symptoms?

Share your story with others:

MedicineNet appreciates your comment. Your comment may be displayed on the site and will always be published anonymously.Patient Comments FAQs

Enter your Comment

Tell us a bit about your background to make your comments more useful to other MedicineNet users. (Optional)

Screen Name: *

Gender of Patient: Male Female

Age Range of Patient:

I am a: Patient Caregiver


* Screen Name will appear next to the published comment. Please do not include your full name or email address.

By submitting your comment, and other materials (collectively referred to as a "Submission") to MedicineNet, you grant MedicineNet permission to use, copy, transmit, publish, display, edit and modify your Submission in connection with its Web site. MedicineNet will not pay you for your Submission. You represent that you have all rights necessary for MedicineNet to use your Submission as set forth above.

Please keep these guidelines in mind when writing your comment:

  • Please make sure you address the question asked.
  • Due to the overwhelming number of comments received, not all comments will be published.
  • When selecting comments to publish, our staff will choose those that are educational and complement the topic. Please try to stay on topic.
  • Your comment may be edited. We would typically edit comments to make them clearer and more readable. We will remove personal information such as last names, email and web addresses, and other potentially harmful information.
  • We will not notify you if your comment has been published. We suggest that you check back on the topic article regularly.
  • We do not provide medical or healthcare advice, treatment, or diagnosis.

Thank you for participating!


I have read and agree to abide by the MedicineNet Terms and Conditions and the MedicineNet Privacy Policy (required).

To prevent our systems from spam, please complete the following prior to submitting your comment.

Please select the white square:

Phototoxic drugs

Common phototoxic drugs include the following:

Antibiotics

  • quinolonesfor, example, ciprofloxacin (Cipro, Cipro XR, Proquin XR), and levofloxacin (Levaquin)
  • tetracyclines, for example, tetracycline (Achromycin), doxycycline (Vibramycin, Oracea, Adoxa, Atridox and others
  • sulfonamides, for example, sulfamethoxazole and trimethoprim; cotrimoxazole (Bactrim, Septra), and sulfamethoxazole (Gantanol)

Antihistamines

  • diphenhydramine (Benadryl)

Malaria medications

  • quinine (Quinerva, Quinite, QM-260)
  • chloroquine (Aralen)
  • hydroxychloroquine (Plaquenil)

Cancer chemotherapy drugs

  • 5-fluorouracil (5-FU, Efudex, Carac, Fluoroplex)
  • vinblastine (Velban, Velsar)
  • dacarbazine (DTIC-Dome)

Cardiac drugs

  • amiodarone (Cordarone)
  • nifedipine (Procardia)
  • quinidine (Quinaglute, Quinidex)
  • diltiazem (Cardizem, Dilacor, Tiazac)

Diuretics

  • furosemide (Lasix)
  • thiazides [hydrochlorothiazide (Hydrodiuril)

Diabetic drugs

  • sulfonylureas [chlorpropamide (Diabinese), glyburide (Micronase, DiaBeta, Glynase)]

Painkillers

  • Nonsteroidal anti-inflammatory drugs [naproxen (Naprosyn, Naprelan, Anaprox, Aleve), piroxicam (Feldene)

Skin medications

  • photodynamic therapy for skin cancer [ALA or 5-aminolevulinic acid (Levulan), Methyl-5-aminolevulinic acid)

Acne medications

  • isotretinoin (Accutane)
  • acitretin (Soriatane)

Psychiatric drugs

  • phenothiazines [chlorpromazine (Thorazine)]
  • tricyclic antidepressants [desipramine (Norpramin), imipramine (Tofranil)
Return to Sun-Sensitive Drugs (Photosensitivity to Drugs)

See what others are saying

Comment from: Girlzoom, 65-74 Female (Patient) Published: August 18

I am taking metoprolol and Norvasc. I am having extreme sun sensitivity. I just recently changed to Norvasc from Cozaar.

Was this comment helpful?Yes
Comment from: jennie, 65-74 Female (Patient) Published: January 26

I have been taking omeprazole 20 mg and prednisolone 5 mg for 9 weeks, then began hydroxychloroquine 200 mg for 3 weeks, and then reduced prednisolone to 4 mg. I also took vitamin D. One week later I stood in the bathroom with winter sunlight lighting my face and neck, then burning and redness began where the sun touched, this continued the rest of the day and worsened. Next day (Saturday) I showed it to a local pharmacist and told her it had spread all over my trunk including my genitals and burning worse. She said it wouldn't be the medication as I had been taking them a while (a reaction would be more instant), I didn't need to see a doctor and sold me some antihistamine tablets. Second (Sunday) day everything was more intense and also down my limbs, I saw another pharmacist and she thought it was probably the medication in particular hydroxychloroquine, and that I should see a doctor next day. Monday face, nose and lips swollen, I saw the doctor who said to stop the hydroxychloroquine totally and increase the prednisolone to 20 mg for 5 days then return to 4 mg per day, and if I had more swelling (tongue, etc.) then to seek immediate further help from the doctor or hospital. It is Saturday again, I am improving slowly, swelling, burning, and redness are lessening but still on face, rest of rash fading and now very itchy.

Was this comment helpful?Yes

STAY INFORMED

Get the latest health and medical information delivered direct to your inbox!